Adverse respiratory and cardiovascular events attributed to timolol ophthalmic solution, 1978-1985

Wendy L. Nelson, Frederick T. Fraunfelder, Judith M. Sills, Janet B. Arrowsmith, Joel N. Kuritsky

Research output: Contribution to journalArticle

219 Scopus citations

Abstract

Between September 1978 and December 1985, 450 case reports of serious respiratory and cardiovascular events and 32 case reports of death attributed to ophthalmic timolol were received by the United States Food and Drug Administration and the National Registry of Drug-Induced Ocular Side Effects. Two hundred sixty-seven patients (55%) experienced a cardiac arrhythmia or a bronchospasm-related event. The median age was 68 years (n = 365). Fifty-five percent of the patients were women and 45% were men (n = 41). Of the 212 persons for whom medical history was provided, 129 (61%) had respiratory disease, 65 (31%) had cardiovascular disease, 13 (6%) had other illnesses, and five (2%) had no underlying illness. Of the 318 patients for whom data on duration of drug use were available 106 (33%) experienced their adverse event within one week of beginning timolol therapy: 73 (23%) had their events on the first day of therapy. Of 192 patients for whom information was available 177 (92%) improved after the drug was discontinued.

Original languageEnglish (US)
Pages (from-to)606-611
Number of pages6
JournalAmerican journal of ophthalmology
Volume102
Issue number5
DOIs
StatePublished - Nov 15 1986

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Adverse respiratory and cardiovascular events attributed to timolol ophthalmic solution, 1978-1985'. Together they form a unique fingerprint.

  • Cite this